Q: I have noticed that some outdoor organizations are moving away from carrying injectable epinephrine into the field. Would an antihistamine (e.g., Benadryl) work just as effectively to treat allergic reactions? What do you think about the Benadryl strips?
Even though some people are reluctant to carry epinephrine (delivered via autoinjectors like Epipens or a syringe) into the field, it continues to be the treatment of choice for anaphylaxis, a life threatening allergic reactions involving multiple body systems. Specialty groups in Australia, Canada, the UK and US, have published position statements emphasizing this point. Even relatively conservative organizations, including the American Red Cross and the American Heart Association, have advocated for training lay providers in its administration. And yet, fear abounds, but not for medical reasons. The fear is based on presumed legal issues. The reason and questionable logic for this position is a topic for another blog.
Antihistamines like diphenhydramine (e.g., Benadryl) are often an effective treatment for simple urticaria (aka hives, welts, whelps). Although urticaria frequently accompany anaphylaxis, they are absent in nearly a quarter of the cases. While an antihistamine may suppress the urticaria that can accompany anaphylaxis, they will not reverse the life-threatening upper airway, pulmonary or vascular manifestations. To suggest otherwise is incorrect and potentially dangerous. Plus, there are many non-allergic causes of urticaria.
Transmucosal (through mucus membranes in the nose and mouth) administration represents a major step forward for some medications. This route is potentially a great alternative to pills and awful tasting syrups for kids. Medications administered this way are also better tolerated by people with nausea and vomiting and could be absorbed more quickly. I have no experience with the strips and could not easily find information on their pharmicokinetics. One web suggested that they would also be helpful when a reaction occurs in the mouth. I think that advice is of questionable value. An allergic reaction in the mouth with swelling can result in difficulty swallowing. That sounds like anaphylaxis to me.
Transcutaneous (through the skin) is another potentially useful method for medication administration. It has been particularly valuable for medications that need to be released slowly over time, obviating pill schedules or the need for needles and expensive pumps. Current formulations of diphenhydramine cream are meant for topical (surface only) and not transcutaneous use. They are poorly absorbed through the skin and therefore do not have predictable or significant absorption.
Cost seems to be the biggest downside of the strips, about 1$US as opposed to less than 0.1$US for an equivalently dosed capsule of generic diphehydramine.
If your friend’s reaction to tree nuts is predictably simple urticaria, isolated to the trunk or limbs, an antihistamine in any form (other than a cream) should be equally effective. Why pay more for the strips if they are no better? But remember, allergy related urticaria can progress to signs and symptoms suggestive of airway, lung or vascular involvement at any time. If they do, think anaphylaxis; think epinephrine.
I still believe that properly trained people should have epinephrine available when they are traveling outside of easy access to EMS. It becomes essential if you are traveling with anyone known to have allergies to substances that could be encountered on the trip.